Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 165, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 28, 2008, 9:29 PM CDT for Benson County, Ramsey County, North Dakota. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2008, 9:29 PM CDT (02:29 UTC)
- Expired
- Jul 28, 2008, 10:30 PM CDT
- In force
- 61 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
Counties Benson County, ND, Ramsey County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 10:00 PM CDT | HAIL 0.88 | 6 Nw Minnewaukan, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.5 hours before the alert went out and 371 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4093 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 826 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 360 m²/s²
- Significant tornado parameter
- 4.8
- Supercell composite
- 26.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFGF 290229
SVRFGF
NDC005-071-290330-
/O.NEW.KFGF.SV.W.0165.080729T0229Z-080729T0330Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
929 PM CDT MON JUL 28 2008
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL BENSON COUNTY IN NORTHEAST NORTH DAKOTA...
WEST CENTRAL RAMSEY COUNTY IN NORTHEAST NORTH DAKOTA...
THIS INCLUDES THE CITY OF DEVILS LAKE...
* UNTIL 1030 PM CDT
* AT 927 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE
STORM WAS LOCATED 4 MILES EAST OF HARLOW...OR 26 MILES WEST OF
DEVILS LAKE...MOVING TO THE EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BRINSMADE AT 940 PM CDT...
CHURCHS FERRY AT 955 PM CDT...
PENN AT 1000 PM CDT...
DEVILS LAKE AT 1015 PM CDT...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
LAT...LON 4838 9882 4813 9866 4803 9921 4806 9947
4811 9968 4823 9966
TIME...MOT...LOC 0229Z 256DEG 26KT 4815 9942
$$
DK/JK2 follow-up statements
000
WWUS53 KFGF 290248
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
948 PM CDT MON JUL 28 2008
NDC005-071-290330-
/O.CON.KFGF.SV.W.0165.000000T0000Z-080729T0330Z/
BENSON ND-RAMSEY ND-
948 PM CDT MON JUL 28 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR CENTRAL BENSON AND WEST CENTRAL RAMSEY COUNTIES...
AT 946 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE STORM
WAS LOCATED 3 MILES SOUTH OF BRINSMADE...OR 22 MILES WEST OF DEVILS
LAKE...MOVING TO THE EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE ABOUT...
7 MILES SOUTH OF CHURCHS FERRY BY 1005 PM CDT...
PENN BY 1010 PM CDT...
DEVILS LAKE BY 1025 PM CDT...
WEBSTER BY 1030 PM CDT...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
LAT...LON 4823 9954 4838 9882 4813 9866 4803 9921
4806 9947 4809 9956
TIME...MOT...LOC 0248Z 254DEG 26KT 4814 9932
$$
DK/JK000
WWUS53 KFGF 290312
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1012 PM CDT MON JUL 28 2008
NDC005-071-290330-
/O.CON.KFGF.SV.W.0165.000000T0000Z-080729T0330Z/
BENSON ND-RAMSEY ND-
1012 PM CDT MON JUL 28 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR CENTRAL BENSON AND WEST CENTRAL RAMSEY COUNTIES...
AT 1009 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE STORM
WAS LOCATED 3 MILES SOUTH OF PENN...OR 11 MILES NORTHWEST OF DEVILS
LAKE...MOVING TO THE EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE ABOUT...
DEVILS LAKE BY 1025 PM CDT...
WEBSTER BY 1030 PM CDT...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT
TUESDAY MORNING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.
LAT...LON 4816 9936 4822 9935 4838 9882 4813 9866
4803 9922 4808 9946
TIME...MOT...LOC 0312Z 254DEG 26KT 4819 9907
$$
DK/JKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:47 PM CDT, 5 hours 42 minutes earlier.
Area forecast discussion, Jul 28, 3:47 PM CDT, 5 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 347 PM CDT MON JUL 28 2008 .SHORT TERM...TONIGHT THROUGH THURSDAY WATER VAPOR LOOP SHOWS SHORT WAVE WITH PRECIPITATION IN NORTHERN MN. PRECIPITATION SHOULD CONTINUE MOVING EAST OUT OF THE AREA LATE THIS AFTERNOON AND EARLY EVENING. CURRENT LIS ARE ABOUT -8 ALONG THE ND/SD BORDER. BEST MOISTURE SURFACE FLUX CONVERGENCE WAS ALONG THE ND/SD BORDER AND IN WESTERN ND AHEAD OF COLD FRONT. MID LEVEL CAP WAS LOCATED ACROSS SD. SURFACE LOW WAS LOCATED NEAR FAITH SD WITH A TROUGH EXTENDING INTO WESTERN ND. EXPECT THUNDERSTORMS TO DEVELOP ACROSS SOUTHERN ND THIS AFTERNOON AND EVENING AND MOVE EAST/SOUTHEAST TONIGHT. WILL KEEP HIGHEST POPS SOUTH. UPPER LEVEL TROUGH/JET/COLD FRONT WILL MOVE INTO THE AREA TONIGHT. POCKET OF INSTABILITY REMAINS OVER EASTERN ND AT 06Z/29 WHICH SHIFTS INTO THE EASTERN ZONES BY 12Z/29. WILL INTRODUCE A LITTLE MORE QPF IN WESTERN ZONES LATE TONIGHT AND EASTERN ZONES TUE MORNING. HOWEVER CAPES WILL BE LOW AT THAT TIME OF THE MORNING. COLD CORE LOW ALOFT COULD PRODUCE SHOWERS TUE AFTERNOON IN THE FAR NORTHEAST ZONES BUT WILL LEAVE OUT FOR NOW AS MOST OF THE SHOWERS SHOULD FALL IN SOUTHWEST ONTARIO. NEXT INSTABILITY AND CHANCE FOR THUNDERSTORMS IS EXPECTED WED NIGHT AND THU. && .LONG TERM (FRI-MON)... MODELS ARE HAVING TIMING ISSUES FOR THIS PERIOD. RIDGING ALOFT WILL TRY TO BUILD INTO THE NORTHERN PLAINS...BUT THE TRUE RIDGE ALOFT WILL STILL REMAIN JUST TO OUR WEST. THIS WILL MEAN TEMPS NEAR NORMAL AND FAIRLY DRY WEATHER. FOR NOW WILL NOT MENTION ANY STORMS...ALTHOUGH CAN/T RULE OUT THE POTENTIAL. && .AVIATION... EXPECT VFR CONDITIONS BEFORE THE THREAT FOR THUNDER MOVES INTO THE AREA BY THIS AFTERNOON. CONDITIONS SHOULD LOWER INTO THE MVFR RANGE NEAR ANY STORMS THIS AFTERNOON/EVENING...BEFORE DRIER AIR FILTERS INTO THE REGION BY TUESDAY. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && HOPPES/KELLENBENZ
Hazardous weather outlook, Jul 28, 11:41 AM CDT, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE GRAND FORKS ND 1141 AM CDT MON JUL 28 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-291200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 1141 AM CDT MON JUL 28 2008 ...MODERATE RISK FOR SEVERE THUNDERSTORMS ACROSS SOUTHEAST NORTH DAKOTA INTO ADJACENT PORTIONS OF MINNESOTA... ...SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH MIDNIGHT ACROSS THE REMAINDER OF THE REGION... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WITH MODERATE TO HEAVY RAINFALL WILL MOVE ACROSS THE NORTHERN PORTIONS OF THE REGION THROUGH MID-AFTERNOON...MAINLY NORTH OF A LINE FROM COOPERSTOWN TO BEMIDJI. THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS FROM MID- AFTERNOON THROUGH MIDNIGHT FOR AREAS SOUTH OF A LINE FROM COOPERSTOWN TO FARGO TO FERGUS FALLS. SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THIS AREA DURING THE AFTERNOON HOURS. LARGE HAIL...STRONG WINDS...AND TORNADOES WILL BE POSSIBLE. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS NORTH OF THE MODERATE RISK AREA. LARGE HAIL AND STRONG WINDS WILL BE THE MAIN THREATS ACROSS THIS AREA. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. TG
In the hours before
Local storm report, Jul 28, 9:06 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
906 PM CDT MON JUL 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0857 PM HAIL 3 WSW BAKER 48.14N 99.71W
07/28/2008 E0.75 INCH BENSON ND PUBLIC
&&
BBRAMERThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 8:51 PM CDT | Severe Thunderstorm Warning | FGF | Benson | 39 min |
| Jul 28, 10:01 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Nelson, Ramsey, Walsh | 59 min |
| Jul 28, 10:30 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Nelson, Ramsey | 60 min |
| Jul 28, 10:42 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Nelson | 63 min |
| Jul 28, 11:00 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Griggs, Nelson, Steele | 60 min |
| Jul 28, 11:31 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Ramsey, Towner | 59 min |
| Jul 28, 11:58 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Steele, Traill | 62 min |
| Jul 29, 12:38 AM CDT | Areal Flood Advisory | FGF | Grand Forks | 3 hr |
| Jul 29, 12:51 AM CDT | Severe Thunderstorm Warning | FGF | Cass, Traill | 54 min |
| Jul 29, 1:17 AM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Nelson, Walsh | 28 min |
| Jul 29, 1:41 AM CDT | Severe Thunderstorm Warning | FGF | Cass | 64 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.